Thunderstorm Wind, Surry
- When
- August 15, 6:00 PM EST
- Where
- Surry County, 4 mi SE of Mt Airy
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.467, -80.567
Thunderstorms during the evening of the 15th downed trees 4 miles southeast of Mount Airy.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the evening of the 15th downed trees 4 miles southeast of Mount Airy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 1:55 PM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 255 PM EDT FRI AUG 15 2003 REVIEW OF KFCX 88D IMAGES THIS AFTERNOON SHOWED ISOLD SHOWERS AND THUNDERSTORMS. WEAK IMPULSE MOVING SE ACROSS THE REGION THIS EVENING AND TONIGHT SHOULD BE ENOUGH TO PRODUCE SCATTERED CONVECTION. GOOD RETURN RH TRANSPORT KICKS IN BY MORNING. ELECTED TO CARRY CHC POPS TONIGHT WITH HIGHEST IN THE WEST. ANOTHER WARM AND HUMID NIGHT WITH OVERNIGHT LOWS FROM THE MID 60S TO THE LOWER 70S. DIGGING UPR TROF WILL PUSH WEAK SFC BACKDOOR FRONT SOUTH INTO THE AREA LATE SAT. DECIDED TO NUDGE TEMPERATURES UP A FEW DEGREES SATURDAY ESPECIALLY IN THE NRV. EXPECT SCT SHOWERS AND THUNDERSTORMS TO DEVELOP SATURDAY. RAISED POPS IN THE NORTH FOR SAT AND SAT NIGHT. LOWERED TEMPERATURES ON SAT NIGHT AND SUNDAY. FOR THE EXTENDED PERIODS...LEANED PACKAGE TOWARDS THE 06Z GFS WITH SLIGHTLY SLOWER TIMING OF COLD FRONT AFTER DAY 5. ADJUSTED SUNDAY NIGHT/MONDAY AM LOW TEMPS IN THE WEST. ON TUESDAY ELECTED TO RAISE MAX TEMPS IN THE NORTHWEST. LOWER POPS FOR MONDAY FOR THE GREATER MOUNTAINS EMPIRE. ALSO...LOWER POPS ON TUESDAY IN THE WEST. ADDED A DRY DAY 7/FRIDAY. ZONES WILL BE OUT BY 400 PM. HAVE A GREAT EVENING. FCSTID = 7 PRELIM NUMBERS ROA 70 87 69 85 / 30 40 50 40 LYH 68 86 68 84 / 30 40 50 40 DAN 71 88 70 87 / 30 40 40 40 BLF 65 78 63 77 / 40 40 50 30 LWB 64 77 62 76 / 40 40 50 30 BCB 66 83 64 81 / 30 40 40 30 TNB 64 80 62 79 / 40 40 40 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 407 AM EDT FRI AUG 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Roanoke radar (KFCX), 67 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332754.